A huge spike in heroin overdoses in Cambridge heroin has prompted health professionals to issue a warning for all users.
At least three overdoses in the last 12 hours were reported by police and ambulance crews. The three cases have also prompted a police investigation. Chief Inspector Chris Balmer said, “We are aware that three people have been taken ill after taking drugs in Cambridge. We would urge anyone who has any information about the supply of drugs in the city to call police. We would always advise against taking any drug, however if anyone is intending to take drugs we would urge them to ensure that there is someone nearby who can look after them should they fall ill.”
The charity Link Up have also advised heroin users to be very cautious about taking anything.
Further warnings were issued by The Cambridgeshire Drug and Alcohol Action Team which said, “We have been made aware from the police and ambulance service of three heroin (non-fatal) overdoses within the past hour in Cambridge city. There appears to be two batches of heroin in circulation. Concerns are around the darker brown, stronger batch where the users are reporting that the heroin does not break down, and the hit comes with an intense prickling feeling, in some cases burning in hands and feet. Please can you make your service users aware of this alert and to be mindful of new gear, new dealers, unusual signs in preparation. Please urge your service users to share information with services and their peers, and report any concerns or information to services as soon as possible. If they are feeling unwell at all, please encourage them to call an ambulance as soon as possible.”
This stronger batch is especially dangerous for anyone who has been decreasing their heroin use as their tolerance may have gone down.
For those who are decreasing their use or people who have stopped taking heroin, it is important to remember that if you are using again, to smoke the heroin rather than injecting it. While no healthcare professional actually wants someone to use heroin, smoking rather than injecting will help lower the potency by reducing the effectiveness on the body.